Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 107, NWS Lake Charles, LA

December 28, 2024Acadia Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Dec 28, 2024, 6:12 PM CST for Acadia Parish, Vermilion Parish, Louisiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2024, 6:12 PM CST (00:12 UTC)
Expired
Dec 28, 2024, 6:45 PM CST
In force
33 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Acadia Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 68 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 2:17 PM CSTTornado Watch PDSSPC8 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WFUS54 KLCH 290012
TORLCH
LAC001-113-290045-
/O.NEW.KLCH.TO.W.0107.241229T0012Z-241229T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
612 PM CST Sat Dec 28 2024

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  South central Acadia Parish in southwestern Louisiana...
  Northwestern Vermilion Parish in southwestern Louisiana...

* Until 645 PM CST.

* At 611 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Klondike, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Wright and Gueydan around 615 PM CST.
  Lyons Point around 625 PM CST.
  Kaplan around 630 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2995 9261 2999 9262 3004 9262 3004 9263
      3005 9263 3013 9223 2993 9221
TIME...MOT...LOC 0011Z 267DEG 30KT 3001 9259 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Rua
2 follow-up statements
554 
WWUS54 KLCH 290023
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
623 PM CST Sat Dec 28 2024

LAC001-113-290045-
/O.CON.KLCH.TO.W.0107.000000T0000Z-241229T0045Z/
Acadia LA-Vermilion LA-
623 PM CST Sat Dec 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR SOUTH
CENTRAL ACADIA AND NORTH CENTRAL VERMILION PARISHES...

At 622 PM CST, a severe thunderstorm capable of producing a tornado
was located near Gueydan, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Wright and Gueydan around 630 PM CST.
  Lyons Point and Kaplan around 635 PM CST.
  Indian Bayou around 650 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2994 9247 2998 9250 3002 9250 3004 9249
      3006 9249 3008 9246 3009 9240 3010 9236
      3011 9233 3013 9223 2993 9221
TIME...MOT...LOC 0022Z 262DEG 33KT 2998 9255 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Kowalski
588 
WWUS54 KLCH 290045
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
645 PM CST Sat Dec 28 2024

LAC001-113-290055-
/O.EXP.KLCH.TO.W.0107.000000T0000Z-241229T0045Z/
Acadia LA-Vermilion LA-
645 PM CST Sat Dec 28 2024

...THE TORNADO WARNING FOR SOUTH CENTRAL ACADIA AND NORTH CENTRAL
VERMILION PARISHES HAS EXPIRED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
gusty winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM CST for southwestern
Louisiana.

&&

LAT...LON 2994 9247 2998 9250 3002 9250 3004 9249
      3006 9249 3008 9246 3009 9240 3010 9236
      3011 9233 3013 9223 2993 9221
TIME...MOT...LOC 0045Z 267DEG 30KT 2999 9234 

$$

Rua

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Dec 28, 5:38 PM CST, 34 minutes earlier.

Area forecast discussion, Dec 28, 5:38 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
538 PM CST Sat Dec 28 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Monday night)
Issued at 315 PM CST Sat Dec 28 2024

At the surface, low pressure is near the Ark-La-Tex with a cold
front extending to the SW, west of Houston. Aloft, a powerful
midlevel shortwave trough is noted over north TX in water vapor
imagery. Severe storms are beginning to consolidate over our SE TX
counties at this time ahead of these features within a very warm
and moist atmosphere, which, timing wise, is well in line with
CAMs guidance over the last several hours. Showers and storms will
continue to push east through the evening into the early part of
the overnight period, eventually exiting lower Acadiana prior to
midnight. Until then, all modes of severe weather will be possible
as these storms consolidate into a QLCS and move east through the
forecast area. A PDS Tornado Watch remains in affect through 9PM
for the entire forecast area apart from lower Acadiana, with those
few parishes expected to be included in another Tor Watch that
will be issued later this evening. In addition to tornadoes, these
storms will be capable of producing hail, damaging winds, frequent
lightning, and torrential rainfall that could lead to flooding.
Although many part of south LA have seen little weather today, it
is imperative to not let your guard down through the next several
hours as conditions will deteriorate quickly very soon.

Once this weather clears the forecast area tonight, winds will
gradually shift NW behind the cold front. However, little in the
way of cooler/drier air is expected post-frontal passage, with
dewpoints only "bottoming out" in the low to mid 50s tomorrow
morning. Therefore, it does look like we will see another round
of fog tonight/early tomorrow morning. Fortunately, the potential
for widespread dense fog look minimal, but patchy areas of fog may
be an issue Sun morning.

Tomorrow into Monday weak surface high pressure slides overhead,
with winds turning back to the SW to S Sun night. Otherwise,
rather benign but warm weather continues through Monday, with
highs in the upper 60s to mid 70s. Overnight lows fall into the
upper 40s to mid 50s both Sun and Mon night.

&&

.LONG TERM...
(Tuesday through next Friday)
Issued at 315 PM CST Sat Dec 28 2024

The long term period will bring several days of dry and seasonal
conditions. Beginning on New Years Eve, a cold front will sweep
through the region early in the day, likely prior to sunrise,
shifting winds back to the north and advecting in a drier airmass
throughout the daytime hours. Highs will reach into mid to upper 60s
Tues afternoon, while dewpoints gradually fall into the low to mid
40s. Overnight, a secondary reinforcing cold front will quickly
sweep through the area, resulting in a chilly start to the new year
with lows falling in the the upper 30s to mid 40s Wed morning.

Wednesday into Thursday, post-frontal high pressure builds down out
of the Plains and settles overhead resulting in a couple of days of
dry and mild conditions. Mostly sunny skies, highs in the upper 50s
to low 60s, and light north winds can be expected each day. By
Thursday afternoon into Thursday night, high pressure begins to
depart to the east allowing winds to turn more easterly overhead.
This will bring a slightly increase in dewpoints Thurs night into
Fri, which will in turn increase overnight lows a bit. NBM is still
wanting to bring small POPs in Thurs night into early Fri however,
I'm still not convinced we will be nearly moist enough to squeeze
out any showers through this period. Fri night into early Sat,
another dry cold front sweeps through, effectively bringing an end
to any warming/moistening trend as we head into the weekend.

17

&&

.AVIATION...
(00Z TAFS)
Issued at 535 PM CST Sat Dec 28 2024

Storms have largely consolidated into a line segment are are
currently pushing through LCH/AEX and nearly LFT/ARA within the
next hour or so. Conditions will gradually improve across
BPT/LCH/AEX through the next couple of hours, while LFT/ARA will
be deteriorating. As we near midnight, storms will be out of here
but fog will become an issue. Areas of patchy fog will be be
possible from midnight through roughly sunrise, some of which may
be dense. Tomorrow, fog burns off around 14Z, giving way to VFR
conditions and light NW winds.

17

&&

.MARINE...
Issued at 315 PM CST Sat Dec 28 2024

Showers and storms will begin to amplify over the western waters
through the next couple of hours, spreading east through the
evening and eventually exiting the eastern waters prior to
midnight. Winds and seas will be elevated this evening into
tonight, and will also be higher in and around any strong to
severe storms. Winds turn NW after the front and relax quickly,
before veering SW to S again by early Monday. Dry weather returns
overnight and continues through much of next week as a cold front
exits the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  51  67  48  72 /  90   0   0   0
LCH  53  70  52  72 /  80   0   0   0
LFT  56  70  52  73 /  80   0   0   0
BPT  54  72  53  74 /  40   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...17
LONG TERM....17
AVIATION...17

In the hours before

Local storm report, Dec 28, 5:40 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
540 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Dmg     8 SE Alexandria         31.25N 92.28W
12/28/2024                   Rapides            LA   Public

            Multiple reports received of trees down in
            the Ruby and Kolin communities.

&&

25
Local storm report, Dec 28, 5:49 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
549 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Dmg     Saint Landry            30.85N 92.26W
12/28/2024                   Evangeline         LA   Trained Spotter

            Received a report of possible tornado damage
            at the Cleco Plant in St. Landry.

&&

25
Local storm report, Dec 28, 5:54 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
554 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Dmg     6 SE Saint Landry       30.79N 92.18W
12/28/2024                   St. Landry         LA   Emergency Mngr

            Received reports of power lines and fences
            down in the Whiteville community.

&&

25
Local storm report, Dec 28, 5:57 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
557 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Dmg     4 W Branch              30.34N 92.33W
12/28/2024                   Acadia             LA   Fire Dept/Rescue

            Reports of power lines down in the vicinity
            of Providence and White Oak Highways near
            the Branch community.

&&

25
Local storm report, Dec 28, 6:08 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
608 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     Tstm Wnd Dmg     3 ESE Saint Landry      30.83N 92.20W
12/28/2024                   St. Landry         LA   Public

            Power Poles down possible tornado.

&&
Local storm report, Dec 28, 6:12 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
612 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Dmg     4 W Branch              30.35N 92.33W
12/28/2024                   Acadia             LA   Fire Dept/Rescue

            Power Line down.

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:17 PM CSTSpecial Marine WarningLCH88 min
Dec 28, 6:38 PM CSTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion67 min
Dec 28, 6:57 PM CSTSevere Thunderstorm WarningLCHIberia, Vermilion63 min
Dec 28, 7:08 PM CSTRiver Flood WarningLCHVernon62 hr
Dec 28, 7:46 PM CSTSpecial Weather StatementLCHSaint Martin44 min
Dec 28, 7:47 PM CSTSpecial Marine WarningLCH58 min
Dec 28, 7:58 PM CSTSpecial Weather StatementLCHIberia, St. Mary62 min
Dec 28, 7:59 PM CSTSpecial Marine WarningLCH61 min
Dec 28, 8:19 PM CSTSpecial Marine WarningLCH56 min
Dec 29, 3:14 AM CSTDense Fog AdvisoryLCHAcadia, Allen, Beauregard, Calcasieu, Cameron, Evangeline and 7 more4 hr

Nearby

Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.